Calciphylaxis, otherwise known as calcific uremic arteriolopathy, is characterized by calcification of the tunica media of the small- to medium-sized blood vessels of the dermis and subcutis, leading to ischemia and necrosis.1 It is a deadly disease with a 1-year mortality rate of more than 50%.2 End-stage renal disease (ESRD) is the most common risk factor for calciphylaxis, with a prevalence of 1% to 4% of hemodialysis patients with calciphylaxis in the United States.2-5 However, nonuremic calciphylaxis (NUC) has been increasingly reported in the literature and has risk factors other than ESRD, including but not limited to obesity, alcoholic liver disease, primary hyperparathyroidism, connective tissue disease, and underlying malignancy.3,6-9 Triggers for calciphylaxis in at-risk patients include use of corticosteroids or warfarin, iron or albumin infusions, and rapid weight loss.3,6,9-11 We report an unusual case of NUC that most likely was triggered by rapid weight loss and hypotension in a patient with multiple risk factors for calciphylaxis.
A 75-year-old white woman with history of morbid obesity (body mass index, 40 kg/m2), unexplained weight loss of 70 lb over the last year, and polymyalgia rheumatica requiring chronic prednisone therapy presented with painful lesions on the thighs, buttocks, and right shoulder of 4 months’ duration. She had multiple hospital admissions preceding the onset of lesions for severe infections resulting in sepsis with hypotension, including Enterococcus faecalis endocarditis, extended-spectrum beta-lactamase bacteremia, and Pseudomonas aeruginosa pneumonia. Physical examination revealed large well-demarcated ulcers and necrotic eschars with surrounding violaceous induration and stellate erythema on the anterior, medial, and posterior thighs and buttocks that were exquisitely tender (Figures 1 and 2).
Notable laboratory results included hypoalbuminemia (1.3 g/dL [reference range, 3.5–5.0 g/dL]) with normal renal function, a corrected calcium level of 9.7 mg/dL (reference range, 8.2–10.2 mg/dL), a serum phosphorus level of 3.5 mg/dL (reference range, 2.3–4.7 mg/dL), a calcium-phosphate product of 27.3 mg2/dL2 (reference range, <55 mg2/dL2), and a parathyroid hormone level of 49.3 pg/mL (reference range, 10–65 pg/mL). Antinuclear antibodies were negative. A hypercoagulability evaluation showed normal protein C and S levels, negative lupus anticoagulant, and negative anticardiolipin antibodies.
Telescoping punch biopsies of the indurated borders of the eschars showed prominent calcification of the small- and medium-sized vessels in the mid and deep dermis, intravascular thrombi, and necrosis of the epidermis and subcutaneous fat consistent with calciphylaxis (Figure 3).
After the diagnosis of calciphylaxis was made, the patient was treated with intravenous sodium thiosulfate 25 mg 3 times weekly and alendronate 70 mg weekly. Daily arterial blood gas studies did not detect metabolic acidosis during the patient’s sodium thiosulfate therapy. The wounds were debrided, and we attempted to slowly taper the patient off the oral prednisone. Unfortunately, her condition slowly deteriorated secondary to sepsis, resulting in septic shock. The patient died 3 weeks after the diagnosis of calciphylaxis was made. At the time of diagnosis, the patient had a poor prognosis and notable risk for sepsis due to the large eschars on the thighs and abdomen as well as her relative immunosuppression due to chronic prednisone use.